Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Had surgery for groin hernias and umbilical hernia.On antibiotic for blood discharge. How to stop it?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5369 Questions
Hello, I had surgery 2 weeks ago for 2 groin hernias and 1 unbellical hernia. All my wounds seem to be heeling well. My issue us that I have been discharging a bloody liquid through my belly button. I went back to my surgeon, who drained it and stuffed it with bandages. He also put me in antibiotics as a preventive measure since there seems to be no infection at this time. My question is, where is the fluid coming from? And how long can expect to have it draining before getting really concerned? Also, can it be stopped?
Posted Sat, 24 Nov 2012 in General Health
Answered by Dr. Grzegorz Stanko 15 minutes later

Thank you for the query.

Such liquid can have couple of sources. The first one is the blood left there during the surgery (it usually gets out of the wound in the first days after the surgery). Second and most probable source of this liquid is peritoneum. This tissue normally covers everything that is inside the abdominal cavity. This tissue constantly produces liquid so inside the abdominal cavity is liquid environment. During the umblical hernia repair such tissue sometimes gets outside the abdominal cavity (inside the wound) and produces such liquid. It can last for even a few month constantly decreasing an amount of it.
So you need to be patient with it as it wont stop during the days but it will take weeks or months.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor